Florida, 2016

Damaging Wind in Florida, July 31, 2016

July 31, 2016 · NWS TAE · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 31, 1:52 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 1:52 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
252 PM EDT SUN JUL 31 2016

.NEAR TERM [Through Tonight]...

High pressure remains in place over the northern Gulf coast with an
upper level shortwave trough over the Great Lakes. We have plentiful
moisture on tap with satellite PW estimates around 2" over much of
the area and the SPC mesoanalysis shows MLCAPE around 2000 J/kg and
SBCAPE around 3000 J/kg across the area. Between seabreeze forcing,
enhanced upper level divergence to our north from the trough, and
the available moisture and instability, we've already seen an active
start to convection this afternoon. Scattered to numerous
thunderstorms will continue through the evening hours and are
expected dissipate shortly after sunset. Overnight minimum
temperatures will be in the mid 70s, about 80 near the immediate
coastline.

.SHORT TERM [Monday Through Tuesday Night]...

A deep layer ridge will remain in place over our area during
the beginning of the week, with seasonably hot and humid
conditions persisting. While no significant upper level forcing
is expected, PWAT values of 2" or greater are expected throughout
the period, so ample moisture will be present. Combined with sea
breeze forcing and decent instability, this will result in decent
coverage of scattered showers and thunderstorms each afternoon
and early evening across our area. Precipitation chances will
mainly be in the 30-50% range inland each day, with highs in the
low-mid 90s and lows in the mid 70s. Along the coast, highs in
the upper 80s and lows in the upper 70s are expected.

.LONG TERM [Wednesday Through Sunday]...

No significant differences from the short term are expected
during this period, with the upper level jet remaining well to
our north and a deep ridge prevailing. One minor exception could
be a weak stationary front projected to stretch across the
Carolinas and southwestward into Georgia, which could help
enhance convection across our northeastern areas Thursday and
Friday. Otherwise, high PWAT values and sea breeze forcing will
continue to drive scattered showers and thunderstorms each
afternoon and early evening, with mainly isolated showers/storms
possible overnight through the morning hours.

&&

.AVIATION [Through 18Z Monday]...

Thunderstorms directly affecting terminals may cause gusty,
variable winds and reduction in visibility to IFR levels, but
otherwise VFR conditions are expected to prevail through the
period. Winds will be mostly below 10 knots and from the
southwest.

&&

.MARINE...

Light winds generally from 5 to 10 knots will prevail through the
next several days, leading to seas around a foot or less each day.

&&

.FIRE WEATHER...

RH values will remain well above critical thresholds for the next
several days. Therefore, no hazardous fire weather conditions are
expected.

&&

.HYDROLOGY...

No widespread flooding is anticipated. As usual for this time of
year, isolated areas of minor flooding cannot be ruled out due to slow
moving thunderstorms producing heavy rain.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  93  75  94  76 /  10  30  20  40  30
Panama City   80  89  79  89  79 /  20  30  10  30  20
Dothan        74  91  74  92  74 /  30  50  30  40  10
Albany        75  93  74  93  75 /  30  50  40  30  20
Valdosta      75  93  73  94  74 /  30  40  30  40  30
Cross City    75  93  74  94  75 /  20  30  20  30  20
Apalachicola  78  89  78  90  78 /  10  30  10  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Moore
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...Moore
MARINE...Lahr
FIRE WEATHER...Pullin
HYDROLOGY...Lahr

In the hours before

Local storm report, Jul 31, 2:18 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
318 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     5 S SHELLMAN            31.69N 84.62W
07/31/2016                   RANDOLPH           GA   911 CALL CENTER

            TREE DOWN ON HIGHWAY 41 SOUTH. TIME ESTIMATED BASED ON
            RADAR.

&&

EWESTON
Special weather statement, Jul 31, 3:28 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM CDT SUN JUL 31 2016

ALZ066>069-312115-
DALE AL-HOUSTON AL-HENRY AL-GENEVA AL-
328 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUSTON...NORTHEASTERN
GENEVA...SOUTHWESTERN HENRY AND SOUTHEASTERN DALE COUNTIES UNTIL 415
PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAYLOR...OR NEAR DOTHAN...MOVING SOUTH AT 5
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEADLAND...DOTHAN...TAYLOR...MIDLAND CITY...KINSEY...SLOCOMB...
COWARTS...WEBB...PINCKARD...MALVERN...REHOBETH...GRIMES...NEWVILLE...
NAPIER FIELD...MEMPHIS...GREEN ACRES...ARDILLA...SMYRNA...
HODGESVILLE AND JONES CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3150 8548 3148 8521 3106 8536 3110 8565
TIME...MOT...LOC 2027Z 005DEG 6KT 3118 8549

11-MOORE
Local storm report, Jul 31, 4:04 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     5 SSE PUTNEY            31.40N 84.10W
07/31/2016                   MITCHELL           GA   UTILITY COMPANY

            TREE DOWN.

&&

EWESTON
Local storm report, Jul 31, 4:05 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     PUTNEY                  31.48N 84.12W
07/31/2016                   DOUGHERTY          GA   UTILITY COMPANY

            TREE DOWN

&&

EWESTON

The radar

The Tallahassee radar (KTLH), 21 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gadsden

When
July 31, 4:05 PM EST
Where
Gadsden County, Scotland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.570, -84.430

A tree was blown down across Dover Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640859.